M. HENRY GAULT, M.D., M.SC., F.A.C.P.; MICHAEL E. DIXON, M.D., F.R.C.P.(C); MICHAEL DOYLE, M.D.; WALTER M. COHEN, M.D.
This content is PDF only. Please click on the PDF icon to access.
Severe dehydration, hypernatremia and hyponatruria, and azotemia in marked excess of creatinemia developed in three patients given high-protein tube feedings. The patients were fully conscious when tube feeding was instituted, and each had a tracheostomy coincidental to treatment of carcinoma of the larynx or oral cavity.
In two cases, several features demonstrated that the hypernatremia was due predominantly to dehydration and not to excess salt.
In patients who are unconscious or who for other reasons are unable to experience, communicate, or alleviate their thirst this syndrome may develop rapidly when fluid losses are increased, and tube feeding water protein ratios may be higher than those ordinarily well-tolerated. A similar degree of care should be exercised in the regulation of constituents and the monitoring of fluid and electrolyte balance with the use of tube feedings as is done when intravenous therapy is given.
GAULT MH, DIXON ME, DOYLE M, et al. Hypernatremia, Azotemia, and Dehydration Due to High-Protein Tube Feeding. Ann Intern Med. 1968;68:778–791. doi: https://doi.org/10.7326/0003-4819-68-4-778
Download citation file:
Published: Ann Intern Med. 1968;68(4):778-791.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use